Tuesday, August 25, 2009

Acute Confusion

She laid in her bed yelling out. "Daddy. . .! ", "Oh, my God, what's happening to me?" , "Brian!"

I think she was yelling out the names of her children. Daddy was refering to her husband of more than 60 years. Each time she yelled out a name, it was a long drawn out cry. It was breaking my heart. It was making the rest of the nurses and other patients crazy.
I kept hearing those famous words, "Can't you give her something?"

At 83 yrs old, Mrs. Springer was experience a nightmare within her mind. The only problem, she wasn't sleeping. I couldn't wake her up from this. I was in her room about every 5 minutes. Trying everything to distract her, reassure her, listen to her. Nothing was working. I was at my wits end. The nurses who cared for her the last two days said this was her behavior for 2 days straight. They had given her everything and nothing was working. They had tried Ativan, Haldol, Dilaudid and nothing was making a difference. They were not even helping her sleep.

She had a recent joint replacement and had returned to the hospital with a Soduim level of 119. She had pulled out a foley catheter, and 3 IV's. She was refusing food, and at times combative. I believe all of these behaviors were due to the fear she was feeling, which was in turn caused by the confusion, caused by the low sodium. A domino kind of effect.

Finally I got her to be quiet enough to hear me ask if she was in pain. She just let the tears flow and nodded her head yes. I repositioned her in bed, gave her alot of pillows and tried to make her comfortable, put her TV on the music channel and let her listen to very soft, quiet music. Then I gave her 1mg of Dilaudid through her IV. It took about 30 minutes and she was fast asleep. This was about 9pm. At 5:30am I hesitated to wake her because she had slept all night without waking up. But I had to draw her labs. I had waited as long as I could.

She was very cooperative during the lab draw, however it didn't take but 20 minutes for her to start yelling again. I thought about giving her more Dilaudid, but the last dose had her alseep for so long. It was almost morning and I didn't want her to sleep the whole day. She didn't really have anything else I could give. I offered her a drink, fed her some pudding, and went to my next blood draw of the morning.

Ringing down the hallway was the sounds of a crying, weak voice. . .
"What's wrong with me?"
"Where am I?"
"I've lost it. . . . I've lost it!"

Over and over she yelled "I've lost it, Oh my God, I've lost it!"

I went back to Mrs. Springer's bedside to try to talk to her again.

Me: "Mrs. Springer, what is wrong? Are you hurting?"

Her: "NO! I've lost it!!"

Me: "Lost what?"

Her: "My mind, it's gone, what's wrong with me?"

Me: "Mrs. Springer, you are not well right now. Your sodium level is low, that is why you are
feeling this way. We are working to make it better. You will be your old self before you
know it."

Her: "Oh my God! I've lost it! Just call the patty wagon! I'm done for!"

Me: (doing all I can to not laugh!) Now Mrs. Springer, I promise you we are working on it. The doctor will be here to see you soon. Your levels are improving it is just taking some time.

This was obviously doing no good. She continued to yell, and cry. There was no consoling her. I called the doctor and got an order for Ativan. She only gave me an order for 0.5mg IV ONCE.

Yep, it worked until shift change. Imagine day shift coming in to this poor lady yelling. That was all they needed to hear to go ahead and come to the conclusion it was going to be a terrible day. I assured them the doc had told me he would be making rounds early. They could expect him within the next hour. The look of horror on their faces didn't change.

I worried about her all the way home. Praying that she was able to find some peace within her mind. That they could find a medication that would calm her at least long enough to stop the torment she must have been experiencing.

Lessons to be learned here:
  • Low sodium causes major acute confusion
  • Confusion causes torment
  • Tormented patients who are confused need a patient nurse
  • Nurse has to be someone who knows how to pray for peace
  • Peace may not come for days for the patient or the nurse


Back from a blogging sabbatical

I have to say, I have missed blogging! I have been one busy nurse, but after a short sabbatical from the blog world I am back. I probably won't be posting daily, maybe not even every other day, but I will try to keep up.

I have stories to that need to be told. I have stories that I need to document, because I don't ever want to forget them. I have stories, I tell you!

I have to commend all you bloggers who can post religously every day, follow hundreds of blogs and make comments and be a great blogger. I tell you, I will try. That is the best I can do right now!!

Let the stories. . . . .resume!!!